Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

May 27, 2021Cowley County, Kansas

NWS Wichita, KS issued this special weather statement at May 27, 2021, 1:49 PM CDT for Cowley County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2021, 1:49 PM CDT (18:49 UTC)
Expired
May 27, 2021, 2:15 PM CDT
In force
26 min
Issued by
NWS Wichita, KS

County Cowley County, KS

The radar

The Wichita radar (KICT), 87 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-459 J/kg
Mixed-layer LCL
1511 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

862 
WWUS83 KICT 271849
SPSICT

Special Weather Statement
National Weather Service Wichita KS
149 PM CDT Thu May 27 2021
 
KSZ093-094-098-271915-
Cowley KS-Chautauqua KS-Elk KS-
149 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 215 PM CDT.

* At 146 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 13 miles northwest
  of Cedar Vale...moving east at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cedar Vale, Burden, Dexter, Grenola and Cambridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3710 9686 3735 9684 3738 9634 3708 9631
TIME...MOT...LOC 1848Z 267DEG 32KT 3725 9667 

$$

LAWSON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at May 27, 12:19 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, May 27, 12:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1219 PM CDT Thu May 27 2021

.SHORT TERM...(Today through Saturday night)
Issued at 329 AM CDT Thu May 27 2021

Bottom line up front: Another round of severe weather looks possible
across southern and southeast KS this afternoon.

Nose of the weak 850-700h moisture transport continues to feed the
complex of storms currently moving across north KS at this time.
Convection just to the north of the forecast area, is producing an
outflow boundary that looks to be pushing south into Lincoln, and
Saline counties. Could see the southern edge of the convection
persist along and north of I-70 for a few more hours, before veering
moisture advection pushes the entire complex into NE KS towards
sunrise.

A Meso Induced Vort (MCV) center has led to a secondary compact
complex of storms moving across southeast KS. Expect this complex to
rapidly move east of the forecast area in the next hour.

The main concern for the rest of the day, is movement of the outflow
boundary from the northern complex of storms, and movement of an
expected synoptic type front expected to move southeast across the
area for the afternoon hours.

The NAM/WRF and the GFS are similar on how today will play out, with
this weak synoptic boundary (cold front?) dropping southeast across
the forecast area by this afternoon. The "fly in the ointment" will
be, the outflow boundary from this mornings nrn KS complex of
storms, and how far south it will get. At this time, think the
outflow boundary will help sharpen the convergence along the front.
Still some uncertainty on where the synoptic boundary will be
located by this afternoon, with current short range model trends
suggesting a little faster movement to the boundary, which would
probably place it east of KICT by 18z with convergence increasing
enough along the front for afternoon convection to develop just to
the southeast of the KS Turnpike and KICT.

Areas south of the boundary, across south central and southern KS
are expected to see a very unstable airmass this afternoon, given
surface dewpoints already climbing into the lower 70s across SE KS.
Latest GFS suggests forecast values of MLCAPE values of 3500-4000
J/KG. As convergence along the front increases, expect thunderstorms
to develop and rapidly become severe, given bulk shear expected to
be 40-55 kts and with a very unstable airmass. Could actually see
convection develop a little earlier then previously thought, by
around 19-21z. Unidirectional wind profiles seem to suggest that
thunderstorms along the front, will be multicell clusters and
quickly turn into a squall line. The amount of shear and
instability still suggests that initial storms may still produce
some golf ball size hail and damaging wind gusts to 65 mph. Will
have to keep an eye on areas just ahead of the front, closer to the
KS/OK border, as any discrete storm ahead of the squall will develop
into a supercell, given the favorable directional shear, with all
facets of severe weather possible, even a tornado or two. Expect
this supercell chance to mainly be located along the KS/OK border.

Most of the model solutions continue to evolve this afternoon's
convection into a forward propagating linear complex of storms, that
is expected to move east-southeast, and out of the area by late this
evening. Could see some lingering convection over SE KS into the
overnight hours, as tail end moisture transport lingers behind the
storm complex.

Models have come around to the ECMWF solution of pushing the
effective frontal boundary well south into OK for Fri and into the
weekend. This suggests that we will see a lull from the convection
for most of the weekend with some drier less humid air to start the
holiday weekend.  Most of the convective chances are expected to
shift back west over the high plains by the end of the weekend.

Ketcham

.LONG TERM...(Sunday through Wednesday)
Issued at 329 AM CDT Thu May 27 2021

Medium range models suggest a couple upper waves will move across
the central plains for Sunday-Tuesday. This looks to bring more
rounds of showers/storms to the region. Meanwhile long range models
show an upper trough pivoting eastward across the central plains on
Wednesday, and if this signal remains consistent then weather
pattern would shift precipitation east of Kansas.

Ketcham

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1216 PM CDT Thu May 27 2021

A cold front will continue to push southward across southern
Kansas for this afternoon, with numerous showers/storms along and
south of the front. A brief period of MVFR cigs for a few hours
will affect TAF sites in the wake of the frontal passage.
Otherwise north winds and VFR conditions will prevail for the
night into Friday morning. Some low clouds could redevelop over
far southeast Kansas tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    82  53  72  49 /  50  20  10   0
Hutchinson      82  51  70  47 /  30  10   0   0
Newton          82  51  69  47 /  40  10   0   0
ElDorado        82  52  70  47 /  40  20   0   0
Winfield-KWLD   82  55  73  49 /  60  30  10   0
Russell         79  47  69  46 /  10   0   0   0
Great Bend      81  48  70  47 /  10  10   0   0
Salina          81  50  69  46 /  20   0   0   0
McPherson       82  50  69  46 /  20  10   0   0
Coffeyville     82  57  71  49 /  80  60  10   0
Chanute         82  55  69  48 /  80  40  10   0
Iola            81  54  68  46 /  70  40  10   0
Parsons-KPPF    82  56  70  48 /  80  50  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for KSZ069>072-093>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...CDJ
Hazardous weather outlook, May 27, 5:08 AM CDT, 8 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
508 AM CDT Thu May 27 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
508 AM CDT Thu May 27 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A cold front will move across the area this afternoon into this
evening with severe thunderstorms likely. Locations generally along
and southeast of the Kansas Turnpike will have the greatest risk of
severe storms beginning this afternoon. The main concerns will be golf
ball to tennis ball size hail, damaging winds of 60-70 mph, and
perhaps a tornado or two. Heavy rainfall and localized flooding will
also be possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More rounds of storms will be possible for Sunday through Tuesday
across the region. At this time, it is too early to tell if the
storms will be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated this morning but may be
needed this afternoon or this evening across southern Kansas.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Local storm report, May 27, 8:13 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
813 AM CDT THU MAY 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       3 NE SALINA             38.84N 97.57W
05/27/2021  M2.14 INCH       SALINE             KS   COCORAHS

            COCORAHS STATION KS-SA-22 SALINA 2.9 NE.

&&

JAS
Special weather statement, May 27, 12:02 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
1202 PM CDT Thu May 27 2021

KSZ098-271730-
Chautauqua KS-
1202 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas...

* Until 1230 PM CDT.

* At 1159 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Cedar Vale...moving east at 30
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Sedan, Cedar Vale, Peru and Chautauqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3700 9652 3719 9652 3727 9611 3701 9601
TIME...MOT...LOC 1702Z 265DEG 24KT 3707 9641

LAWSON
Special weather statement, May 27, 12:09 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Wichita KS
1209 PM CDT Thu May 27 2021

KSZ092-271745-
Sumner KS-
1209 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sumner County in south central Kansas...

* Until 1245 PM CDT.

* At 1207 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 8 miles
  south of Conway Springs to 8 miles southwest of Argonia...and
  moving east at 25 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wellington, Belle Plaine, Oxford, Argonia, Geuda Springs, Mayfield,
  Milan, Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3713 9780 3723 9780 3736 9772 3742 9715
      3708 9715
TIME...MOT...LOC 1709Z 265DEG 21KT 3727 9760 3715 9784

LAWSON
Special weather statement, May 27, 12:31 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
1231 PM CDT Thu May 27 2021

KSZ098-099-271800-
Montgomery KS-Chautauqua KS-
1231 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Chautauqua County in southeastern Kansas...

* Until 100 PM CDT.

* At 1228 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Peru, or 7 miles southeast of
  Sedan...moving east at 30 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Coffeyville, Caney, Sedan, Dearing, Tyro, Peru, Chautauqua, Havana,
  Bolton, Niotaze and Independence Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3716 9621 3721 9574 3700 9565 3700 9622
TIME...MOT...LOC 1730Z 268DEG 28KT 3708 9606

LAWSON
Special weather statement, May 27, 12:59 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
1259 PM CDT Thu May 27 2021

KSZ092-093-271830-
Cowley KS-Sumner KS-
1259 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  West central Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 130 PM CDT.

* At 1256 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Wellington...moving east at 35
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Wellington, Oxford, Udall, Wellington Airport and Perth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3714 9752 3728 9753 3742 9709 3714 9704
TIME...MOT...LOC 1759Z 265DEG 31KT 3723 9733

LAWSON
Special weather statement, May 27, 1:49 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
149 PM CDT Thu May 27 2021

KSZ093-094-098-271915-
Cowley KS-Chautauqua KS-Elk KS-
149 PM CDT Thu May 27 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Cowley County in south central Kansas...
  Northwestern Chautauqua County in southeastern Kansas...
  Southwestern Elk County in southeastern Kansas...

* Until 215 PM CDT.

* At 146 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Dexter, or 13 miles northwest
  of Cedar Vale...moving east at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Cedar Vale, Burden, Dexter, Grenola and Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3710 9686 3735 9684 3738 9634 3708 9631
TIME...MOT...LOC 1848Z 267DEG 32KT 3725 9667

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:15 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Rice45 min
May 26, 7:19 PM CDTAreal Flood WarningICTSaline4 hr
May 26, 7:40 PM CDTAreal Flood WarningICTRice4 days
May 26, 7:58 PM CDTSevere Thunderstorm WarningICTMcPherson, Rice47 min
May 26, 8:28 PM CDTSevere Thunderstorm WarningICTMcPherson47 min
May 26, 8:57 PM CDTSevere Thunderstorm WarningICTMcPherson33 min
May 26, 9:15 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion, Reno45 min
May 26, 9:41 PM CDTAreal Flood WarningICTMcPherson15 hr
May 26, 10:00 PM CDTRiver Flood WarningICTRussell5 hr
May 26, 10:00 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Marion30 min
May 26, 10:31 PM CDTFlash Flood Warning Considerable damage threatICTMcPherson5 hr
May 26, 10:33 PM CDTAreal Flood WarningICTMarion37 hr
May 26, 10:35 PM CDTSpecial Weather StatementICTMarion25 min
May 26, 10:46 PM CDTSpecial Weather StatementICTHarper44 min
May 26, 10:55 PM CDTSevere Thunderstorm WarningICTHarvey, Marion50 min
May 26, 11:33 PM CDTFlash Flood Warning Considerable damage threatICTMarion12 hr
May 26, 11:35 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner25 min
May 26, 11:54 PM CDTSpecial Weather StatementICTSedgwick36 min
May 26, 11:59 PM CDTSpecial Weather StatementICTMarion61 min
May 27, 12:04 AM CDTSevere Thunderstorm WarningICTSedgwick42 min
May 27, 12:15 AM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 12:18 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 27, 12:20 AM CDTTornado WarningICTMarion25 min
May 27, 12:40 AM CDTTornado WarningICTButler, Cowley15 min
May 27, 12:43 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood62 min
May 27, 1:01 AM CDTSpecial Weather StatementICTChase29 min
May 27, 1:25 AM CDTSpecial Weather StatementICTMontgomery, Wilson, Woodson35 min
May 27, 1:43 AM CDTSpecial Weather StatementICTChautauqua, Elk, Greenwood62 min
May 27, 1:54 AM CDTSevere Thunderstorm WarningICTWilson, Woodson22 min
May 27, 2:18 AM CDTSpecial Weather StatementICTAllen, Chautauqua, Montgomery, Neosho, Wilson, Woodson57 min
May 27, 2:49 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 3:22 AM CDTSpecial Weather StatementICTMontgomery, Neosho, Wilson23 min
May 27, 3:45 AM CDTSpecial Weather StatementICTLabette, Neosho30 min
May 27, 9:12 AM CDTRiver Flood WarningICTNeosho37 hr
May 27, 9:12 AM CDTRiver Flood WarningICTLabette, Neosho71 hr
May 27, 9:12 AM CDTRiver Flood WarningICTCherokee, Labette4 days
May 27, 9:38 AM CDTRiver Flood WarningICTMarion35 hr
May 27, 10:20 AM CDTFlood WatchICTAllen, Butler, Chautauqua, Cowley, Elk, Greenwood and 5 more7 hr
May 27, 12:02 PM CDTSpecial Weather StatementICTChautauqua28 min
May 27, 12:09 PM CDTSpecial Weather StatementICTSumner36 min
May 27, 12:31 PM CDTSpecial Weather StatementICTMontgomery29 min
May 27, 12:59 PM CDTSpecial Weather StatementICTSumner31 min
May 27, 2:29 PM CDTAreal Flood WarningICTChautauqua, Cowley4 hr
May 27, 2:34 PM CDTAreal Flood WarningICTSaline18 hr
May 27, 2:51 PM CDTSpecial Weather StatementICTCowley24 min
May 27, 4:13 PM CDTAreal Flood WarningICTLabette, Montgomery4 hr

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.